Antidepressant no longer workingThere are many different classes of antidepressants and many different drugs within those classes.

 

The situation you are going through is not uncommon. Very often, antidepressants can lose their efficacy over time and the reason for this is not certain.


What To Do When Your Antidepressant No Longer Works

When your antidepressant is no longer working, you have the choice to either:

  • Increase the dose of the current medication
  • Switch to another medication in the class
  • Switch to a different class

 

All of the medications you listed are in the same class known as SSRIs (Selective Serotonin Reuptake Inhibitors). The studies have shown that all antidepressants have a similar efficacy so it is worthwhile to switch if you medication is no longer working. Studies have also shown that many patients start on an SSRI but up to two-thirds of patients don't have a satisfactory response or need to switch after some time on the drug so don't feel as though your having a more difficult time than others. The general guidelines recommend switching when one doesn't respond to an adequate dose of an antidepressant after 4 to 8 weeks. 

 

You mentioned weight gain specifically in your question. Most antidepressants are associated with weight gain. Paxil is a HUGE culprit of this. There are some that are less likely to cause it. It is recommended to try bupropion or fluoxetine to minimize weight gain. I will talk about these more in a second.

 

Now your doctor and you will decide your best course of treatment but I do have some suggestions and information for you.

 

SSRI To Different Classes Of Antidepressant

Since you have had success in the past with SSRIs it may be worth trying something else in that class. As I mentioned before, fluoxetine (brand name Prozac) is an effective SSRI and is USUALLY not associated with significant weight gain. That may be an option for you. Again you and your doctor will come up with a treatment plan but if you did end up switching to another SSRI, typically you can just switch one SSRI to another without any adverse effects or withdrawal symptoms.

 

So your other option is to switch to another class of antidepressants. The two other main classes are known as SNRIs and dopamine reuptake inhibitors. Both can be very effective and may be worth looking into.

 

Some common medications in this include Effexor (Venlafaxine) and Cymbalta (Duloxetine). In addition to increasing serotonin, they also increase a neurotransmitter known as norepinephrine. Often time when SSRIs don't work, drugs like venlafaxine may be a good choice. They are sometimes associated with additional side effects such as headaches and high blood pressure, but all in all, they are a safe and effective class of medications.

 

The other class I mentioned increases dopamine. Wellbutrin ( Buproprion) can be extremely effective and I have seen amazing results in people where SSRIs have failed. Studies haven't shown one class of drugs being superior to another but again, if one class isn't working, many people have success on other classes. It certainly is worth discussing with your doctor.

 

Please let us know if we can help you further!